I got my first gray hair when I was in my thirties. It was one of those spirally kind of hairs that stuck out above my forehead. The solution was simple; pluck it out. There's an old wives tale that says if you pluck one gray hair, more will grow back in it's place. That same lonely one kept coming back for a while. It took a few years for more to sprout around my head in spotty clusters. By the time I was forty, I was using "Loving Care," to cover the gray. It was a semi-permanent product that was supposed to last through 8-12 shampoos. You can still find it on the Clairol web-site, but it's hard to find in stores.
Those semi-permanent solutions, coat the hair with a lacquer that adds body and shine. As my hair grew out, the ends of my hair were getting a heavier layer of that laquer and shine. I found that I was using "Loving Care" more for the body and shine than from the gray coverage. Since I kept covering, I wasn't keeping count of the gray hair.
Then about ten years ago, the gray started showing more and more, around my face. I started combing my hair forward, wearing bangs to hide that gray that wouldn't cooperate with the "Loving Care." By then I quit doing my hair myself, and depended on my stylist to keep it colored and shaped. I brag about Wallace Sellars giving the best haircut in town. And I gave him carte blanche on color selection for my hair. It was truly a case of "Only My Hair Dresser Knows For Sure."
I reached critical mass about two years ago. Enough gray that I knew a decision would have to come soon. I had just published my book with a picture of me on the back, sporting a full head of dark hair. I decided I wanted to look like the photo for at least another year.
Then came 2010. The mail started coming in January, from Humana, from Blue Cross Blue Shield, from AARP. Doom and gloom reminders that this is the year I have to think about choosing a Medicare supplement. ARGH!!! I'm old!! When the guy at the fast food restaurant asks, "Do you mind if I ask how old you are?" It is not a prelude to a compliment on my ageless beauty. NOOOOO!! It's a setup for a reminder about the Senior Discount!! DAMN!!
So this is the year I quit coloring my hair. I didn't expect it to be such a hard thing to do. I have friends who let theirs grow out about an inch, and then go to a barber to cut it down. YIKES!! I have had short hair from time to time, but never that drastic.
I decided to entrust these tresses to Wallace. Yesterday he applied an awful-smelling liquid to my hair, let it sit for over 30 minutes, and shampooed it out. My hair was lighter, but still not down to the gray. We agreed we would try again in a week. Meanwhile he applied a rinse so I wouldn't look to rainbow-ish about the head. The result was honey-blonde....shades of Beyonce. I may need a hat for Easter.
I dreamed all night I had green hair. Happy St. Patrick's Day, Yall.
Saturday, March 13, 2010
...So said Sally Field in her advertisement for Boniva. Now I'm saying the same thing in rejecting my current osteoporosis treatment.
I blogged about my comparative analysis of osteo drugs in August 2008 after my second bone scan showed that I had osteopenia. I jokingly called it Oscar de la Peña. It's no joking matter anymore. I didn't choose Fosamax because of reflux concerns. Now we know that long-term use of Fosamax has caused bone breakage in a significant number of women.
In doing my comparative analysis back then, I made a spreadsheet to line up all the side effects. Then I chose to go with Evista, which is not in the same class of drug with Fosomax. And then I forgot all the side effects of Evista...until Fosomax made the evening and morning news for several days in a row. That news made me go digging again into the small print side-effects for Evista.
The Good News:
- Evista lowers the risk of breast cancer.
- It lowers total cholesterol and LDL ("bad") cholesterol. It does not affect HDL ("good") cholesterol or triglyceride levels. (And I thought my good numbers were due to my use of Benecol)
The Bad News:
- Signs of a blood clot in the leg, such as pain in the calf, leg cramps, and leg or foot swelling
- Signs of a blood clot in the lung, such as shortness of breath, sharp chest pain, or coughing up blood
- Signs of a stroke, such as vision or speech changes, weakness or numbness in an arm or leg, and a severe headache
- Sudden loss of vision or vision changes, which can be a sign of a blood clot in the eye
Then I remembered that I talked to my primary physician about the risk since my family has a history of heart disease, including peripheral artery disease. He pointed out that deep-vein thrombosis is not the same as PAD. What we didn't talk about was the risk of stroke. And since I didn't know of any blood relative who had had a stroke, I didn't worry about that side effect, and started taking Evista.
The New News:
- I now have a primary relative who has had mini-strokes.
- I have experienced some vision changes, flashing floaters that lasted for a few hours.
I have for a long time used my sister to fortell my future. It's like a flash-forward to see myself dealing with the effects of mini-stroke. My sister has had no incidence of bone breakage, and she doesn't take an osteoporosis drug.
I have decided to take the natural route. I have quit my Evista, without consulting my doctor. I have boosted my Calcium intake...again.
More Good News:
I'm physically stronger. For the last year I have kept to a routine of strength training. Thanks to the crew at Rex Wellness, my arms, legs, core are all stronger. Thanks Deb, Sue, Marci, and Tricia. (And my role model, Michelle Obama)
I'll do another bone scan this year after a few months off Evista, to see if I can stay on track.
Sunday, March 7, 2010
You can purchase my e-book half-price this week only! That's $4.00 for the digital version of Motherless Child - stories from a life. Click here.
Don't have an e-reader? You can get a PC- or MAC-based one for free here